Alert archive / Colorado / Flash Flood Warnings in 2014

Flash Flood Warning 26, NWS Denver/Boulder, CO

July 16, 2014Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 16, 2014, 9:20 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2014, 9:20 PM MDT (03:20 UTC)
Expired
Jul 17, 2014, 12:15 AM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 49 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WGUS55 KBOU 170320
FFWBOU
COC039-073-170615-
/O.NEW.KBOU.FF.W.0026.140717T0320Z-140717T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
920 PM MDT WED JUL 16 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
  SOUTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1215 AM MDT

* AT 913 PM MDT...DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN HAS 
  REDEVELOPED ACROSS MUCH OF SOUTHERN LINCOLN COUNTY. FLASH FLOODING 
  IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PUNKIN CENTER...WILD HORSE POINT...KARVAL...FORDER AND KUTCH. 

LOCAL LAW ENFORCEMENT REPORTED NUMEROUS COUNTY ROADS ARE WASHED OUT 
OVER SOUTHERN LINCOLN COUNTY...INCLUDING COUNTY ROAD M...JUST EAST 
OF HIGHWAY AND 71 AND COUNTY ROAD K WITH DEBRIS AND WATER FLOWING 
OVER THE BRIDGE.  AN EARLIER REPORT THAT COUNTY ROAD X IS ALSO 
WASHED OUT JUST EAST OF COUNTY ROAD 2.  

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH OF RAIN CAN BE 
EXPECTED BY MIDNIGHT. THIS IS INTO THE ADDITIONAL 3 TO 5 INCHES OF 
RAIN THAT HAS BEEN ESTIMATED WITH THIS STORM. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...POND CREEK...   
WEST BRANCH STEELS FORK HORSE CREEK...LITTLE HORSE CREEK...RUSH   
CREEK...HORSE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3853 10405 3895 10404 3889 10317 3854 10319

$$

ENTREKIN
1 follow-up statement
267 
WGUS75 KBOU 170615
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1215 AM MDT THU JUL 17 2014

COC039-073-170622-
/O.EXP.KBOU.FF.W.0026.000000T0000Z-140717T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELBERT CO-LINCOLN CO-
1215 AM MDT THU JUL 17 2014

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ELBERT AND SOUTHERN
LINCOLN COUNTIES WILL EXPIRE AT 1215 AM MDT...

THE HEAVY RAIN HAS ENDED...AND NEW FLOODING IS NOT EXPECTED. 

A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT THROUGH 10 AM MDT 
THURSDAY MORNING. NUMEROUS CREEKS AND STREAMS ARE LIKELY RUNNING 
HIGH.

LOCAL LAW ENFORCEMENT CONTINUES TO REPORT NUMEROUS COUNTY ROADS ARE 
WASHED OUT OVER SOUTHERN LINCOLN COUNTY. SOME OF THE ROADS THAT WERE 
REPORTED CLOSED ARE COUNTY ROAD M...JUST EAST OF HIGHWAY 71 AND 
COUNTY ROAD K. ALSO...COUNTY ROAD X IS ALSO WASHED OUT JUST EAST OF 
COUNTY ROAD 2. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3853 10405 3895 10404 3889 10317 3854 10319

$$

MEIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 8:26 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 16, 8:26 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
826 PM MDT WED JUL 16 2014

.UPDATE...
ISSUED AT 813 PM MDT WED JUL 16 2014

WATER VAPOR IMAGERY SHOWING UPPER LEVEL TROF OVER CENTRAL WYOMING
AND CONTINUES TO SLOWLY SAG SOUTHWARD TOWARDS COLORADO. STILL
QUITE A BIT OF CONTINUED SHOWER ACTIVITY WITH EMBEDDED
THUNDERSTORMS OVER WESTERN AND CENTRAL CWA BUT DOES SEEM TO BE
A SHIFT IN THE BULK OF THE PRECIP FURTHER SOUTH OVER TIME ACROSS
THE CWA. LOOKS LIKE LAST GASP OF SHOWERS JUST MOVING SOUTH OF CYS
AND INTO NORTHERN LARIMER AND WELD COUNTIES. EXPECT A GRADUAL
DECREASE IN SHOWERS EXPECTED OVERNIGHT. WILL MAKE SOME MINOR
ADJUSTMENTS TO FORECAST BASED ON CURRENT AND ANTICIPATED TRENDS IN
SHOWER ACTIVITY. STRONGER STORMS STILL PRODUCING VERY HEAVY RAIN
BUT MOVEMENT OF STORMS QUICK ENOUGH TO KEEP OVERALL FLOOD THREAT
ON THE LOW SIDE.  WITH SOME CLEARING EXPECTED LATER TNT COULD BE
SOME AREAS OF DEVELOPING.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 337 PM MDT WED JUL 16 2014

BANDS OF CONVECTION...I.E. SHOWERS/T-STORMS...WERE MIGRATING SEWRD
ACRS NERN COLORADO ATTM BENEATH A STRONG NORTHWEST FLOW ALOFT.
DEVELOPING CONVECTION IN RESPONSE TO INCREASING QG ASCENT AHEAD
OF A MID-LEVEL SHORTWAVE TROUGH SWINGING SEWRD ACRS CENTRAL
WYOMING ATTM. STORMS WERE FILLING IN ACRS NORTHERN SECTIONS OF
THE CWA AND ALONG THE FRONT RANGE. STORM MOTIONS RUNNING AROUND
28KTS WHICH UP TO NOW HAS REDUCED THE RISK OF HEAVY RAIN. THIS
MAY CHANGE OVER THE NEXT SEVERAL HOURS AS LARGE SCALE LIFT AND
INSTABILITY INCREASE AHEAD OF THE SHORTWAVE AND AS PRECIPITABLE
WATER VALUES CREEP UP WITH SELY BNDRY LAYER FLOW FARTHER OUT ON
THE PLAINS. SHOULD SEE THE POTENTIAL FOR HEAVY RAINERS INCREASE
OVER THE NEXT 2-4 HOURS...MAINLY OVER AND ALONG THE FRONT
RANGE INCLUDING THE DENVER METRO AREA. MESOSCALE MODELS INDICATE
RAINFALL RATES APPROACHING AN INCH PER HOUR IN THESE AREAS.
COOLING ALOFT MAY ALSO SUPPORT HAIL PRODUCTION BUT THE CURRENT
TEMPERATURE PROFILE AND VERTICAL VELOCITY RATES MAY ONLY SUPPORT
STONES NO LARGER LARGE THAN NICKLE SIZE. GOOD BET EASTERN PORTIONS
OF THE CWA WILL SEE A SERIES OF SHOWER/STORM BANDS MOVING SEWRD
ACRS THE AREA THROUGH LATE EVENING...CENTERED DURING THE PERIOD
22Z/WED TO 04Z/THU THIS EVENING. THEN...STORM ACTIVITY SHOULD
STEADILY DROP OFF AS DRIER AND MORE STABLE AIR ALOFT BEGINS
FILTERING IN WITH THE PASSING SHORTWAVE. HOWEVER BOUNDARY LAYER
MOISTURE SHOULD REMAIN HIGH OVERNIGHT CAUSING AREAS OF STRATUS
AND FOG ON THE PLAINS THROUGH SUNRISE. WITH PARTIAL CLEARING
TOWARD DAWN MAY SEE POCKETS OF DENSE FOG IN LOW LYING AREA NORTH
AND EAST OF DENVER.

ON THURSDAY...WITH DRYING AND WARMING ALOFT BEHIND THE EXITING
SHORTWAVE TROUGH...SHOULD SEE A SIGNIFICANT DROP OFF IN SHOWER/STORM
COVERAGE. SFC TEMPERATURES ALSO WARMER BY AS MUCH AS 2-3C WARMER
ON THE PLAINS. LOOKING FOR THE FOG TO BURN OFF PROBABLY BEFORE 8
AM ALONG THE FOOTHILLS AND BY AROUND MID-MORNING IN THE PLATTE
RIVER VALLEY. SHOULD SEE SFC DEWPOINTS SLIDING THROUGH THE
DAY...ESPLY ALONG THE FRONT RANGE WITH DEVELOPING DOWNSLOPE FLOW.
MAY STILL SEE A FEW STORMS FORMING OVER THE FRONT RANGE BY EARLY
AFTERNOON WITH HEATING AND OROGRAPHICS...THEN DRIFTING SEWRD OVER
THE ADJACENT PLAINS. RAINFALL RATES WILL BE MUCH LOWER WITH
DECREASING PW AMOUNTS. OTHERWISE LOOKING FOR A DAY ABOUT THE SAME
IN THE HIGH COUNTRY...BUT SLIGHTLY WARMER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 337 PM MDT WED JUL 16 2014

SOME THUNDERSTORMS POSSIBLE ACROSS THE HIGHER TERRAIN DURING THE
EVENING...OTHERWISE PARTLY CLOUDY SKIES TO PREVAIL. BRIEF
MODERATE RAIN EXPECTED WITH SOME OF THE STORMS.

ON FRIDAY...UPPER RIDGE BUILDS ACROSS THE DESERT SOUTHWEST
TOWARDS THE FOUR CORNERS AREA. AIRMASS BECOMES WARMER AND SLIGHTLY
DRIER THOUGH STILL SOME SUBTROPICAL MOISTURE OVER THE REGION.
PRECIPITABLE WATER VALUES DECREASE TO LESS THAN AN INCH ACROSS THE
PLAINS. CAPE VALUES AROUND 700 TO 900 J/KG...HIGHEST FAR EASTERN
PLAINS. SOME STORMS POSSIBLE BY THE AFTERNOON...CONTINUING INTO
THE EVENING. FORECAST SOUNDINGS STILL INDICATE AN INVERTED-V TYPE
PROFILE. STORMS COULD PRODUCE BRIEF MODERATE TO HEAVY RAIN WITH A
BETTER CHANCE FOR GUSTY DOWNBURST WINDS. TEMPERATURES LOOK TO WARM
TO AROUND 90 DEGREES ACROSS THE PLAINS.

FOR SATURDAY AND SUNDAY...MODELS SHOW UPPER RIDGE SHIFTING INTO
COLORADO WITH WEAKENING WEST NORTHWEST FLOW ALOFT. SOME INCREASE
IN SUBTROPICAL MOISTURE OVER THE AREA...MAINLY ACROSS THE
MOUNTAINS. THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS...MAINLY ACROSS THE MOUNTAINS. CROSS SECTIONS
INDICATE MOST OF THE MOISTURE TO BE ABOVE 6000 FEET...SO GUSTY
DOWNBURST WINDS A POSSIBILITY. STORM MOTION SLIGHTLY SLOWER...WITH
SOME STORMS PRODUCING BRIEF HEAVY RAIN. HIGHS ACROSS THE PLAINS TO
BE IN THE LOWER 90S BOTH DAYS. FOR THE LATER PERIODS...MONDAY
THROUGH WEDNESDAY. BOTH GFS AND ECMWF SHOW UPPER RIDGE OVER THE
AREA MONDAY. SOME MODEL DIFFERENCES TUESDAY AND WEDNESDAY WITH THE
GFS SHOWING THE RIDGE AXIS SHIFTING EAST INTO WESTERN KANSAS WITH
SOUTHWEST FLOW ALOFT DEVELOPING. ECMWF STILL KEEPS THE RIDGE AXIS
ACROSS COLORADO. THUS...ECMWF KEEPS SOME SUBTROPICAL MOISTURE OVER
COLORADO WHILE THE GFS SHIFTS IT EASTWARD. FOR NOW WILL CONTINUE
WITH A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS...MAINLY ACROSS THE
MOUNTAINS. LITTLE CHANGE IN DAY TO DAY TEMPERATURES EXPECTED.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z THURSDAY EVENING)
ISSUED AT 813 PM MDT WED JUL 16 2014

STILL EXPECT CONTINUED SHOWERS WITH EMBEDDED THUNDERSTORMS AT
BJC/APA WITH LESSER CHANCES AT KDEN AS MAIN SWATH OF SHOWERS HAVE
SHIFTED ABOUT SOUTH. STILL KEEP IN SOME STRATUS AND FOG LATER TNT
WITH PARTIAL CLEARING AFTER MIDNIGHT.

&&

.HYDROLOGY...
ISSUED AT 337 PM MDT WED JUL 16 2014

RAIN SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH LATE THIS
EVENING OVER AND EAST OF THE FRONT RANGE. SOME OF THE STORMS MAY
PRODUCE HEAVY RAINFALL...EVEN WITH STORM MOTIONS OF 25-30 MPH.
TRAINING STORMS ARE LIKELY TO PRODUCE THE HEAVIEST RAIN AMOUNTS.
STORM TOTALS UP TO AN INCH IN UNDER AN HOUR ARE POSSIBLE BETWEEN 4
PM AND 10 PM MDT...AND MAINLY OVER AND NEAR THE FRONT RANGE
FOOTHILLS. BURN SCARS WILL BE MOST SUSCEPTIBLE TO THE HEAVY
RAINFALL WITH A SLIGHT CHANCE OF FLASH FLOODING. STORM AND
SHOWER ACTIVITY SHOULD DROP OFF STEADILY AFTER MIDNIGHT. THURSDAY
LOOKS DRIER AND WARMER.

FRIDAY THROUGH TUESDAY...SOME STORMS POSSIBLE DURING THE AFTERNOON
AND EVENING...MAINLY OVER THE MOUNTAINS. LOW LEVELS DRIER...SO
STORMS COULD PRODUCE BRIEF MODERATE RAIN. THE FLASH FLOOD THREAT
IS EXPECTED TO BE LOW THROUGH THE PERIOD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ENTREKIN
SHORT TERM...BAKER
LONG TERM...D-L
AVIATION...ENTREKIN
HYDROLOGY...BAKER
Hazardous weather outlook, Jul 16, 11:28 AM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1128 AM MDT WED JUL 16 2014

COZ030>051-171730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1128 AM MDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AFTER A LULL THIS MORNING...SHOWERS AND THUNDERSTORMS WILL
REDEVELOP THIS AFTERNOON. SOME OF THE STORMS COULD PRODUCE HEAVY
RAINFALL OF UP TO AN INCH IN UNDER AN HOUR. OTHERWISE MOST
LOCATIONS COULD SEE SEVERAL ROUNDS OF LIGHT TO MODERATE RAINFALL
THROUGH LATE THIS EVENING. THERE IS ONLY A SMALL THREAT OF HAIL
OR GUSTY WINDS TODAY...MAINLY SOUTH OF INTERSTATE 70. THE SHOWERS
AND STORMS SHOULD DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE BUILDING OVER THE DESERT SOUTHWEST WILL ALLOW FOR A
HOTTER AND DRIER AIRMASS TO SET UP OVER COLORADO. TEMPERATURES
WILL BE SLIGHTLY COOLER THAN AVERAGE ON THURSDAY...WITH ABOVE
AVERAGE READINGS FOR THE REST OF THE OUTLOOK PERIOD. THERE WILL
BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING OVER THE
HIGHER TERRAIN...WITH ONLY A SLIGHT CHANCE OF LATE DAY
THUNDERSTORMS ACROSS THE LOWER ELEVATIONS. BRIEF MODERATE RAINFALL
AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/D-L

In the hours before

Local storm report, Jul 16, 5:25 PM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
525 PM MDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       2 ESE RUSH              38.81N 104.04W
07/16/2014  M2.00 INCH       LINCOLN            CO   TRAINED SPOTTER

            TWO INCHES FELL IN 30 MINUTES

&&

KBOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:11 AM MDTAreal Flood AdvisoryBOULincoln10 hr

Nearby

Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.